Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS Springfield, MO

March 18, 2008Benton County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 18, 2008, 7:03 AM CDT for Benton County, Morgan County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2008, 7:03 AM CDT (12:03 UTC)
Expired
Mar 18, 2008, 1:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 10:25 AM CDTFLASH FLOOD5 Ne Lakeview Heights, MOARCHER BRIDGE ON HIGHWAY WW FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 202 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-191 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 181204
FFWSGF
MOC015-141-181800-
/O.NEW.KSGF.FF.W.0020.080318T1203Z-080318T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 AM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI...
  MORGAN COUNTY IN CENTRAL MISSOURI...

* UNTIL 100 PM CDT.

* AT 656 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. AREAS OF       
  ADDITIONAL HEAVY RAINFALL WILL CONTINUE TO TRACK FROM THE          
  SOUTHWEST ACROSS THE WARNED AREA THROUGHOUT THE MORNING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  VERSAILLES...WARSAW...COLE CAMP...LINCOLN AND STOVER.


MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.

LAT...LON 3868 9284 3860 9284 3843 9262 3835 9264
      3834 9270 3822 9270 3821 9294 3821 9293
      3823 9293 3821 9299 3825 9302 3827 9308
      3817 9307 3807 9313 3809 9351 3850 9352
      3854 9308 3870 9303

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 2:28 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 18, 2:28 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT TUE MAR 18 2008

.DISCUSSION...

FLASH FLOODING IS WELL UNDERWAY OVER MUCH OF THE FORECAST AREA
EARLY THIS MORNING AS STORMS CONTINUE TO REDEVELOP ACROSS
NORTHEAST OKLAHOMA AND NORTHERN ARKANSAS AND SPREAD NORTHEAST OVER
OUR AREA. THE LATEST REGIONAL MOSAIC SHOWS STORMS EXTENDING ALONG
AND SOUTH OF A LINE FROM TULSA TO LAMAR TO OSAGE BEACH. STORM
TOTAL ACCUMULATIONS FROM DOPPLER RADAR SHOW A SWATH OF THREE TO
FOUR INCH ACCUMULATIONS ALREADY FROM CASSVILLE TO NIXA TO
ROBY...SURROUNDED BY A WIDER BAND OF ONE TO TWO INCHES FROM
NEOSHO TO ROLLA.

WE WILL BE CONTINUING THE FLOOD WATCH FOR ALL COUNTIES THROUGH
EARLY WEDNESDAY TO ACCOUNT FOR CONTINUED HEAVY RAINFALL AS THE
MAIN UPPER LEVEL STORM SYSTEM TO OUR SOUTHWEST INTERACTS WITH A
SLOW MOVING COLD FRONT AND OVERRUNNING GULF MOISTURE. STORM TOTAL
RAINFALL ACCUMULATIONS THROUGH WEDNESDAY ARE EXPECTED TO BE HIGHEST
OVER OUR SOUTHEAST COUNTIES WHERE AMOUNTS OVER 5 INCHES ARE
LIKELY.

WILL HAVE SOME CHALLENGES WITH TEMPERATURE FORECASTS FOR
TODAY...AS MAX TEMPERATURES WILL BE HIGHLY DEPENDENT ON NORTHWARD
EXTENT OF MID TO UPPER 50 DEWPOINT TEMPERATURES AND SOUTHEAST
MOVEMENT OF THE COLD FRONT OVER OUR NORTHWEST ZONES THIS MORNING.
FOR NOW WILL FOLLOW THE NAM CLOSELY FOR HOURLY TEMPERATURE/DEWPOINT/WIND
GRIDS AS IT LINED UP WELL WITH 06Z OBSERVATIONS. WILL BRING THE FRONT
SOUTHEAST INTO OUR SOUTH CENTRAL MO COUNTIES BY LATE AFTERNOON.

HAVE LAGGED HIGHER PRECIPITATION CHANCES OVER OUR EASTERN COUNTIES
ON WEDNESDAY IN LINE WITH LATEST NAM QPF OUTPUT. ONCE THE STORM
SYSTEM SHIFTS EAST OF THE OZARKS LATE WEDNESDAY AFTERNOON...SHOULD
SEE PRECIP CHANCES DROP OFF UNTIL SUNDAY. THE ONLY EXCEPTION MAY
SEE A FEW LIGHT SHOWERS OVER CENTRAL MO ON FRIDAY WITH A CLIPPER
TYPE SYSTEM DROPPING SOUTHEAST IN NORTHWEST FLOW ALOFT.

TERRY
&&

.CLIMATE...

A RECORD MAXIMUM RAINFALL RECORD WAS SET AT SPRINGFIELD YESTERDAY
WITH 1.41 INCHES OF RAIN...BREAKING THE OLD RECORD OF 1.26 IN 1897.
MORE RAINFALL RECORDS WILL LIKELY BE BROKEN TODAY AS STORMS
CONTINUE TO TRAIN ALONG THE I-44 CORRIDOR.

CURRENT RECORD DAILY RAINFALL FOR TODAY

SITE          AMOUNT     YEAR
JOPLIN         1.42      1984
SPRINGFIELD    2.79      1889
VICHY/ROLLA    1.33      1944
WEST PLAINS    1.29      1975

GAGAN/TERRY
&&

.AVIATION...

FOR THE 06Z TAF CYCLE...MESSY SITUATION FOR THE NEXT 18 TO 24
HOURS. THE WELL ADVERTISED STRONG STORM SYSTEM THAT CONTINUES TO
GAIN STRENGTH OVER THE SOUTHERN HIGH PLAINS WILL MAINTAIN A
CONSTANT FLUX OF MOISTURE INTO THE REGION WITH WIDESPREAD
SHRA/TSRA EXPECTED. CIG/VIS HAVE BEEN OSCILLATING BASED ON
PRESENCE OF HEAVIER SHRA/TSRA...AND HAVE GRADUALLY DROPPED INTO
THE MVFR CATEGORY. WILL CONTINUE TO SEE DETERIORATING CONDITIONS
TONIGHT AS A COLD FRONT TAKES SHAPE OVER THE AREA. MVFR CIG AND
VIS WILL BE COMMON FOR THE NEXT FEW HOURS...WITH OCCASIONAL IFR
VIS IN HEAVY DOWNPOURS OF RAIN. IFR CIGS LOOK TO MOVE IN BETWEEN
09Z AND 13Z...LINGERING FOR MUCH OF THE REMAINDER OF THE TAF
CYCLE. SHRA WILL SHIFT SLOWLY EDGE AWAY FROM JLN DURING THE
AFTERNOON...BUT LINGER LONGER AT SGF.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 18, 6:01 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 AM CDT TUE MAR 18 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
601 AM CDT TUE MAR 18 2008

...SIGNIFICANT FLOODING ACROSS THE OZARKS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 WIDESPREAD FLASH FLOODING IS EXPECTED TO CONTINUE ALONG AND
 SOUTHEAST OF A LINE FROM PITTSBURG KANSAS TO OSAGE BEACH TODAY AS
 SEVERAL ADDITIONAL ROUNDS OF THUNDERSTORMS DEVELOP OVER THE
 SOUTHERN PLAINS AND SPREAD NORTHEAST ACROSS THE MISSOURI OZARKS.

 A FEW SEVERE STORMS MAY DEVELOP OVER SOUTHERN MISSOURI THIS
 AFTERNOON...MAINLY NEAR THE ARKANSAS BORDER. HAIL TO THE SIZE OF
 QUARTERS...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES WILL BE
 POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 THUNDERSTORMS WITH HEAVY RAINFALL MAY PERSIST OVER CENTRAL AND
 SOUTH CENTRAL MISSOURI WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHERN MISSOURI THIS
 MORNING AND AFTERNOON. STORM SPOTTERS ARE ENCOURAGED TO REPORT
 FLOODING TO THEIR LOCAL EMERGENCY MANAGERS OR LAW ENFORCEMENT
 AGENCY...SO THEY CAN FORWARD THE REPORT TO THE NATIONAL WEATHER
 SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Mar 18, 6:30 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLASH FLOOD      ROGERSVILLE             37.12N 93.06W
03/18/2008                   WEBSTER            MO   EMERGENCY MNGR

            HIGHWAY 60 AT WEST CENTER AND HIGHWAY A NORTH OF HIGHWAY
            60 ARE FLOODED. NUMEROUS SECONDARY ROADS FLOODED.

&&

MTERRY
Local storm report, Mar 18, 6:33 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      GROVESPRING             37.40N 92.61W
03/18/2008                   WRIGHT             MO   EMERGENCY MNGR

            M HIGHWAY NEAR GROVESPRING FLOODED. WIDESPREAD FLOODING
            OF LOW WATER CROSSINGS THROUGHOUT COUNTY.

&&

MSUTTON
Local storm report, Mar 18, 6:34 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       MARSHFIELD              37.34N 92.91W
03/18/2008  M3.59 INCH       WEBSTER            MO   EMERGENCY MNGR

&&

MTERRY
Local storm report, Mar 18, 6:44 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 AM CDT TUE MAR 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HAIL             SQUIRES                 36.85N  92.62W
03/18/2008  M0.88 INCH       DOUGLAS            MO   EMERGENCY MNGR

            PEA TO NICKEL SIZED HAIL REPORTED FROM STROM SPOTTER.

&&

DSA
Local storm report, Mar 18, 6:50 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
03/18/2008                   BARRY              MO   EMERGENCY MNGR

            FLOODING AT HIGHWAY 86 AND HIGHWAY W. ONE WATER RESCUE
            SINCE 630 AM. SIGNIFICANT STREET FLOODING IN CASSVILLE.

&&

MSUTTON
Local storm report, Mar 18, 6:52 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     HEAVY RAIN       OZARK                   37.02N 93.21W
03/18/2008  M4.76 INCH       CHRISTIAN          MO   AMATEUR RADIO

&&

MTERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:42 PM CDTFlash Flood WarningSGFBarry, Camden, Christian, Dallas, Greene, Laclede and 10 more6 hr
Mar 17, 9:20 PM CDTFlash Flood WarningSGFDent, Texas, Wright12 hr
Mar 17, 9:35 PM CDTRiver Flood WarningSGFMcDonald59 hr
Mar 17, 9:50 PM CDTRiver Flood WarningSGFPulaski4 days
Mar 17, 10:56 PM CDTFlash Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon, Taney6 hr
Mar 18, 1:01 AM CDTFlash Flood WarningSGFDade, Jasper8 hr
Mar 18, 1:52 AM CDTRiver Flood WarningSGFJasper67 hr
Mar 18, 1:58 AM CDTFlash Flood WarningSGFBarry, Barton, Camden, Cedar, Christian, Dallas and 13 more6 hr
Mar 18, 5:30 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Stone, Taney60 min
Mar 18, 6:23 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark54 min
Mar 18, 6:52 AM CDTSevere Thunderstorm WarningSGFTexas, Wright53 min
Mar 18, 7:11 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Mar 18, 7:28 AM CDTFlash Flood WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more24 hr
Mar 18, 9:13 AM CDTRiver Flood WarningSGFLaclede66 hr
Mar 18, 9:44 AM CDTRiver Flood WarningSGFPhelps4 days
Mar 18, 9:44 AM CDTRiver Flood WarningSGFCedar3 days
Mar 18, 9:44 AM CDTRiver Flood WarningSGFJasper3 days

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.